Phenethylamines

Phenethylamines included in the ‘D series’ are described to be longer lasting, more potent and reportedly more liable to induce vasoconstriction than other members of the phenethylamine family. [1]

Reported adverse effects associated with the use of the ‘D series’ derivatives include agitation, tachycardia, mydriasis, hallucinations, severe limb ischemia, seizures, liver and renal failure.[2] Bromo-Dragonfly has also been associated with a number of deaths in Scandinavia.[3] A case of acute psychosis after ingestion of 2C-T-4 was reported in Japan.[4] Three fatal cases associated with the use of 2C-T-7 have been identified, two of which involved poly-drug use.[5]

PMA, PMMA and 4-methylthioamfetamine have been more often associated with incidental deaths than other phenethylamines. PMA and PMMA are known to have a particularly high toxicity but there is no data available on fatalities associated with their use. Clinical observations have reported severe hyperthermia following the use of these substances.[6] Studies in animals have suggested that some metabolites may be exposed to increased toxicity from 4-MTA.

 

References
[1] Hill, S. and Thomas S. H., ‘Clinical toxicology of newer recreational drugs’, Clinical Toxicology, 2011, 49, 705-19

[2] King’s College London. Institute of psychiatry, Psychonaut Web Mapping Research Group, ‘Bromo-Dragonfly report’, London UK, 2009, (http://194.83.136.209/documents/reports/Bromodragonfly. pdf; accessed in: September 2012); Wood, D.M., Looker, J.J., Shaikh,

[3] Andreasen, M.F., Telving, R., Birkler, R., Schumacher, B. and Johannsen, M., ‘A fatal poisoning involving Bromo-Dragonfly’, Annales de Toxicologie Analitique, 20 (1), 1-55; Personne, M., Hulten, P., ‘Bromo-Dragonfly, a life threatening designer drug’, Journal: Clinical Toxicology, 2008, 46, 379-80

[4] Miyajima, M., Matsumoto, T and Ito, S., ‘2C-T-4 intoxication: acute psychosis caused by a designer drug’, Journal: Psychiatry and Clinical Neurosciences, 2008, 62, 243

[5] Curtis, B., Kemp, P., Harty, L., Choi, C. and Christensen, D., ‘Postmortem identification and quantitation of 2,5-dimethoxy-4-n-propylthiophenethylamine using GC-MSD and GC-NPD’, Journal of Analytical Toxicology, 2003, 27, 493-98

[6] Ling, L.H., Marchant, C., Buckley, N. A., Prior, M., Irvine, R.J., ‘Poisoning with the recreational drug paramethoxyamphetamine (‘ death ’)’, Medical Journal of Australia, 2001, 174, 453-55; De Letter, E.A., Coopman, V.A., Cordonnier, J.A. and Piette, M.H., ‘One fatal and seven non-fatal cases of 4-methylthioamphetamine (4-MTA) intoxication: clinico-pathological findings’, International Journal of Legal Medicine, 2001, 114, 352-56; Elliot, S.P., ‘Fatal poisoning with a new phenethylamine: 4-methylthioamphetamine (4-MTA)’, Journal of Analytical Toxicology, 2000, 24, 85-9; Felgate, H.E., Felgate, P.D., James, R.A., Sims, D.N. and Vozzo, D.C., ‘Recent paramethoxyamphetamine deaths’, Journal of Analytical Toxicology, 1998, 22, 169-72; Lamberth, P.G., Ding, G.K., Nurmi, L.A., ‘Fatal paramethoxy-amphetamine (PMA) poisoning in the Australian Capital Territory’, Medical Journal of Australia, 2008, 188, 426

 

For more information, please see
https://www.unodc.org/LSS/SubstanceGroup/Details/275dd468-75a3-4609-9e96-cc5a2f0da467